Oregon, 2008

Heavy Snow in Oregon, March 28, 2008

March 28, 2008 · NWS MFR · 1 event in 1 county or zone

An unusually cold air mass brought late season snows to Southern Oregon. Snow Advisories were issued for several zones in the Cascades and west of the Cascades, but the only verifying observation came from just east of the Cascades.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFR wrote it up.

An unusually cold air mass brought late season snows to Southern Oregon. Snow Advisories were issued for several zones in the Cascades and west of the Cascades, but the only verifying observation came from just east of the Cascades.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before the first event at Mar 28, 1:00 AM PST, 5 hours 30 minutes earlier.

Area forecast discussion, Mar 28, 1:00 AM PST, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
200 AM PDT FRI MAR 28 2008

.DISCUSSION...A CLOSED LOW IS LOCATED SEVERAL HUNDRED MILES OFF THE
WASHINGTON COAST WITH A WESTERLY FLOW PREVAILING OVER OUR REGION
EARLY THIS MORNING. A WARM FRONT IS APPROACHING THE SOUTH OREGON AND
NORTHERN CALIFORNIA COAST AND WILL MOVE INLAND THIS MORNING. THE GFS
AND NAM MODELS ARE QUITE DIFFERENT WITH PRECIP AMOUNTS ASSOCIATED
WITH THE WARM FRONT THIS MORNING AND ALSO WITH THE COLD FRONT THIS
AFTERNOON. WHEN COMPARED TO SATELLITE ESTIMATES THURSDAY
EVENING...THE NAM WAS WAY OVERDONE WITH THE APPROACHING WARM FRONT
PRECIP. A BLEND OF THE TWO MODELS MAY BE A BETTER WAY TO GO WITH A
LITTLE MORE EMPHASIS ON THE GFS AMOUNTS. THE COLD FRONT WILL MOVE
INLAND EARLY THIS AFTERNOON THEN ACROSS THE EAST SIDE LATER THIS
AFTERNOON. BOTH MODELS DO SHOW SOME PRETTY COLD AIR SPREADING INLAND
BEHIND THE FRONT. THE STRONGEST PVA WILL BE IN PORTLANDS
REGION...HOWEVER...EASTERN DOUGLAS COUNTY AND EAST INTO THE CASCADES
WILL BE ON THE SOUTHERN FRINGE SO THE SNOW ADVISORIES FOR THESE
AREAS LOOKS OK. SHOWERS BEHIND THE FRONT WILL DECREASE ACROSS MOST
OF THE REGION THIS EVENING AS THE CYCLONIC FLOW WEAKENS. EXPECT
SCATTERED SHOWERS AT TIMES SATURDAY AND SUNDAY WITH A COLD AND MOIST
NW FLOW OVER THE REGION.

IN THE EXTENDED PERIOD...THE MODELS SHOW A SPLIT FLOW IN THE EAST
PACIFIC MONDAY AND TUESDAY. OUR REGION APPEARS TO BE IN BETWEEN THE
NORTH AND SOUTH BRANCHES WITH NOT MUCH GOING ON. ON WEDNESDAY THE
GFS SHOWS THE SOUTHERN BRANCH MORE ACTIVE WITH A SYSTEM MOVING
INLAND CENTRAL CALIFORNIA AND SPREADING SOME MOISTURE NORTH INTO OUR
AREA. BY THURSDAY THE GFS DEVELOPS A LARGE CLOSED LOW CIRCULATION
NEAR 45/140 WITH INCREASING SOUTHWEST FLOW INTO THE REGION. THE 00Z
RUN OF THE HIGH RESOLUTION ECMWF IS NOT AVAILABLE DUE TO A DELAY.

&&

.AVIATION...VFR CONDITIONS WILL BECOME MVFR LATER THIS MORNING ALONG
THE COAST UNTIL COLD FRONTAL PASSAGE THEN IMPROVING. ELSEWHERE VFR
CONDITIONS WILL PREVAIL UNTIL THE COLD FRONT MOVES INLAND THEN
EXPECT AREAS OF MVFR TO DEVELOP.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...SNOW ADVISORY FROM 10 AM THIS MORNING TO 11 PM PDT THIS EVENING
     FOR ORZ023-ORZ025.
     SNOW ADVISORY FROM 7 AM THIS MORNING TO 11 PM PDT THIS EVENING
     FOR ORZ027-ORZ028.

CA...NONE.

PACIFIC COASTAL WATERS...SMALL CRAFT ADVISORY FOR WINDS UNTIL 8 PM
     PDT THIS EVENING FOR PZZ350-PZZ356.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FROM 5 AM EARLY THIS
     MORNING TO 11 PM PDT SATURDAY FOR PZZ350-PZZ356.
     SMALL CRAFT ADVISORY FOR WINDS UNTIL 11 PM PDT THIS EVENING FOR
     PZZ370-PZZ376.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 11 PM PDT
     SATURDAY FOR PZZ370-PZZ376.

RH/JRS
Hazardous weather outlook, Mar 28, 5:17 AM PST, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
617 AM PDT FRI MAR 28 2008

ORZ027-028-290600-
SISKIYOU MOUNTAINS AND SOUTHERN OREGON CASCADES-
SOUTH CENTRAL OREGON CASCADES-
617 AM PDT FRI MAR 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN OREGON AND NORTHERN
CALIFORNIA

.DAY ONE...TODAY

A SNOW ADVISORY IS IN EFFECT FROM 7AM THROUGH 11PM...SEE WINTER
WEATHER MESSAGE FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ025-290600-
EASTERN DOUGLAS COUNTY FOOTHILLS-
617 AM PDT FRI MAR 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN OREGON AND NORTHERN
CALIFORNIA

.DAY ONE...TODAY

A SNOW ADVISORY IS IN EFFECT FROM 10AM THROUGH 11PM FOR ELEVATIONS
ABOVE 2000 FEET...SEE WINTER WEATHER MESSAGE FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ023-290600-
CENTRAL DOUGLAS COUNTY-
617 AM PDT FRI MAR 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN OREGON AND NORTHERN
CALIFORNIA

.DAY ONE...TODAY

A SNOW ADVISORY IS IN EFFECT FROM 10AM THROUGH 11PM THIS EVENING FOR
ELEVATIONS ABOVE 2000 FEET...SEE WINTER WEATHER MESSAGE FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

BUNKER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Northern & Eastern Klamath County & Western Lake County

When
March 28, 6:30 AM PST to 2:30 PM PST
Where
Northern & Eastern Klamath County & Western Lake County forecast zone
Reported by
Trained Spotter
Coordinates
42.740, -121.018 (the zone’s center; the record gives no point)

A spotter 1W Crescent reported 7 inches of snow during this 8 hour interval.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2008Every state in 2008This day in weather historyWarnings in Oregon, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 79168.